Alert archive / Washington / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Pendleton, OR

July 8, 2017

NWS Pendleton, OR issued this red flag warning at Jul 8, 2017, 2:42 PM PDT. It took effect at Jul 9, 2017, 2:00 PM PDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2017, 2:42 PM PDT (21:42 UTC)
In effect from
Jul 9, 2017, 2:00 PM PDT
Expired
Jul 10, 2017, 9:00 PM PDT
In force
31 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

508 
WWUS86 KPDT 082142
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
242 PM PDT Sat Jul 8 2017

...GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN WASHINGTON AND
EASTERN OREGON SUNDAY AFTERNOON THROUGH MONDAY EVENING...

.An upper level trough will be moving through the interior Pacific
Northwest on Sunday and Monday. This will bring several surface
fronts through the forecast area...which will combine with
increasing pressure gradients to bring gusty westerly winds.
Afternoon and evening humidity values will also be critically low
on both Sunday and Monday for much of the region. The combination
of strong winds and very low humidity values will create dangerous
fire weather conditions in the warning zones.

ORZ639>641-WAZ639-641-675-091645-
/O.NEW.KPDT.FW.W.0007.170709T2100Z-170711T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
242 PM PDT Sat Jul 8 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM SUNDAY TO 9 PM PDT MONDAY
FOR GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 2 PM Sunday to 9 PM PDT Monday. 

* AFFECTED AREA...In Washington...Fire weather zone 675 covering
  the Hanford District and the Yakima Valley. In Washington and
  Oregon...Fire weather zones 639 covering the Eastern Columbia
  River Gorge and the Simcoe Highlands...Fire Zones 640 covering
  the Prineville District and the Crooked River National
  Grasslands...and Fire weather zone 641 covering the Lower 
  Columbia Basin and the Blue Mountain Foothills.

* TIMING...Winds and humidity values will reach critical values
  late Sunday afternoon and evening. There will be some humidity
  recovery overnight and a slight decrease in winds. Winds
  increase once again through the day on Monday, with humidity
  decreasing below critical thresholds in the afternoon and early
  evening hours.

* WIND...West-northwest winds 15 to 25 mph with gusts up to 35 mph
  late Sunday afternoon and evening. Westerly winds 5 to 15 mph
  Sunday night. West winds 15 to 25 mph with gusts up to 35 mph on
  Monday.

* HUMIDITY...Sunday afternoon...12 to 20 percent...except 20 to 30
  percent Eastern Columbia River Gorge. Monday afternoon...14 to
  21 percent...except 22 to 32 percent Eastern Columbia River
  Gorge.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
792 
WWUS86 KPDT 091624
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
924 AM PDT Sun Jul 9 2017

...GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN WASHINGTON AND
EASTERN OREGON THIS AFTERNOON THROUGH MONDAY EVENING...

.An upper level trough will be moving into then through the 
interior Pacific Northwest today and Monday. This system will 
push a couple of surface fronts through the forecast area. These
fronts will increase pressure gradients to cause gusty westerly 
winds. Afternoon and evening humidity values will also be 
critically low both today and Monday over much of the region. The
combination of strong winds and very low humidity values will 
create dangerous fire weather conditions in the warned zones. 

ORZ639>641-WAZ639-641-675-100030-
/O.CON.KPDT.FW.W.0007.170709T2100Z-170711T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
924 AM PDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Washington...Fire weather zone 675 covering 
  the Hanford District and the Yakima Valley. In Washington and 
  Oregon...Fire weather zones 639 covering the Eastern Columbia 
  River Gorge and the Simcoe Highlands...Fire Zones 640 covering 
  the Prineville District and the Crooked River National 
  Grasslands...and Fire weather zone 641 covering the Lower 
  Columbia Basin and the Blue Mountain Foothills. 

* TIMING...Winds and humidity values will reach critical values
  late this afternoon and early this evening. There will be some 
  humidity recovery overnight and a slight decrease in winds. 
  Winds increase once again through the day on Monday, with 
  humidity decreasing below critical thresholds in the afternoon 
  and early evening hours.

* WIND...West-northwest winds 15 to 25 mph with gusts up to 35 mph
  this afternoon and this evening. Westerly winds 5 to 15 mph 
  overnight. West winds 15 to 25 mph with gusts up to 35 mph on 
  Monday. 

* HUMIDITY...This afternoon...12 to 20 percent...except 20 to 30
  percent Eastern Columbia River Gorge. Monday afternoon...14 to 
  21 percent...except 22 to 32 percent Eastern Columbia River 
  Gorge. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
968 
WWUS86 KPDT 092151
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
251 PM PDT Sun Jul 9 2017

...GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN WASHINGTON AND
EASTERN OREGON THIS AFTERNOON THROUGH MONDAY EVENING...

.An upper level trough will continue to move into and across the 
interior Pacific Northwest through Monday. This system will push 
a couple of surface fronts across the forecast area. These fronts
will increase pressure gradients to cause gusty westerly winds. 
Afternoon and evening humidity values will also be critically low 
through Monday over much of the region. The combination of strong 
winds and very low humidity values will create dangerous fire 
weather conditions in the warned zones.

ORZ639>641-WAZ639-641-675-101630-
/O.CON.KPDT.FW.W.0007.000000T0000Z-170711T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
251 PM PDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Washington...Fire weather zone 675 covering 
  the Hanford District and the Yakima Valley. In Washington and 
  Oregon...Fire weather zones 639 covering the Eastern Columbia 
  River Gorge and the Simcoe Highlands...Fire Zones 640 covering 
  the Prineville District and the Crooked River National 
  Grasslands...and Fire weather zone 641 covering the Lower 
  Columbia Basin and the Blue Mountain Foothills. 

* TIMING...Winds and humidity values will reach critical values 
  late this afternoon and early this evening. There will be 
  some humidity recovery overnight and a slight decrease in 
  winds. Winds increase once again through the day on Monday, 
  with humidity decreasing below critical thresholds in the 
  afternoon and early evening hours.

* WIND...West-northwest winds 15 to 25 mph with gusts up to 35 
  mph into this evening. Westerly winds 5 to 15 mph overnight. 
  West winds 15 to 25 mph with gusts up to 35 mph on Monday. 

* HUMIDITY...Late this afternoon...12 to 20 percent...except 20 
  to 30 percent Eastern Columbia River Gorge. Monday afternoon... 
  14 to 21 percent...except 22 to 32 percent Eastern Columbia 
  River Gorge.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
833 
WWUS86 KPDT 101609
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
909 AM PDT Mon Jul 10 2017

...GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN WASHINGTON AND
EASTERN OREGON THIS AFTERNOON AND EVENING...

.A dry cold front pushing east of the Cascades this afternoon will
cause winds to increase. Afternoon and evening humidity values 
will be be in the teens over much of the region. The combination 
of gusty winds and low humidity values will create dangerous fire
weather conditions in the areas under a Red Flag Warning.

ORZ639>641-WAZ639-641-675-110400-
/O.CON.KPDT.FW.W.0007.000000T0000Z-170711T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
909 AM PDT Mon Jul 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Washington...Fire weather zone 675 covering
  the Hanford District and the Yakima Valley. In Washington and
  Oregon...Fire weather zones 639 covering the Eastern Columbia
  River Gorge and the Simcoe Highlands...Fire Zones 640 covering
  the Prineville District and the Crooked River National
  Grasslands...and Fire weather zone 641 covering the Lower
  Columbia Basin and the Blue Mountain Foothills. 

* WIND...West-northwest winds 15 to 25 mph with gusts up to 35 mph
  into this evening. 

* HUMIDITY...14 to 21 percent...except 22 to 32 percent Eastern 
  Columbia River Gorge.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
675 
WWUS86 KPDT 110400
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
900 PM PDT Mon Jul 10 2017


ORZ639>641-WAZ639-641-675-110500-
/O.EXP.KPDT.FW.W.0007.000000T0000Z-170711T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
900 PM PDT Mon Jul 10 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 639, 639, 
640, 641, 641, AND 675...

The winds were decreasing across the region and the humidity had
recovered. Thus the red flag warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 8, 10:08 AM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 8, 10:08 AM PDT, 4 hours 34 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1008 AM PDT Sat Jul 8 2017

Updated aviation discussion

.SHORT TERM...Morning Update...An upper level ridge, with a center
over the 4 Corners area, continues to dominate the weather across
the western U.S., including the Pacific Northwest. An upper trough
over the Gulf of Alaska will gradually work towards the region today
and tonight. As such will continue to see some onshore flow into the
interior Northwest today, though not as strong as yesterday. Still
should see high temps cool a few degrees versus yesterday due to a
cooler start this morning. The upper level flow over the region
continues to be southwesterly, though this flow remains relatively
dry. There is some indication of enough instability and moisture for
a few stray thunderstorms from the Elkhorn mountains northeast to
Wallowa county today. Any storms that develop look to have to
overcome some amount of mid level capping. As a result, most likely
will not see much development before mid afternoon, possibly not
until this evening. Will shift the start of storm mention until
after 2 PM today, at least for now. Otherwise forecast package is in
good shape and only made some adjustments to sky cover, high temps
and winds. 90

.LONG TERM...Previous Discussion...An upper level trough will move
through WA and OR Monday. A few thunderstorms are possible in the
northern Blue Mountains and Wallowa County Monday evening. Westerly
flow will be over WA and OR Tuesday. Wednesday and Thursday, another
low will move southeast out of the Gulf of Alaska so the upper level
flow turns more southwesterly again. The pattern of an upper level
trough along the coast and an upper level ridge over the Rockies
with southwest flow over WA and OR will persist through the rest of
the long term period. The GFS brings some moisture into the southern
fringes of the Eastern Oregon mountains each afternoon while the
ECMWF is dry. Moisture is very limited so the forecast is still dry
with a few clouds. Winds will be 15-25 mph over the lower Columbia
Basin and adjacent valleys Monday night due to a marine push. Winds
will be generally light the rest of the long term period though they
will rise to 10 to 15 mph each afternoon and early evening.
Temperatures will start out in the 80s and lower 90s Monday then
rise a degree or two each day, ending up in the upper 80s to upper
90s.

&&

.AVIATION...18Z TAFS...VFR conditions will continue at all TAF sites
for the next 24 hours with mostly clear skies. Few to scattered high
cirrus and mid level altocumulus clouds above 12K feet will be
possible at times. Winds will generally be less than 15 kts except
for 10 to 20 kts with gusts to 30 kts at KDLS this afternoon and
tonight. KRDM and KBDN will have gusts to 25 kts this afternoon and
evening. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  96  63  91  64 /   0   0   0   0
ALW  98  67  94  67 /   0   0  10   0
PSC  99  63  96  65 /   0   0   0   0
YKM  98  63  95  64 /   0   0   0   0
HRI  98  63  96  65 /   0   0   0   0
ELN  95  61  90  61 /   0   0   0   0
RDM  95  51  91  52 /   0   0   0   0
LGD  95  59  92  58 /  10  10  10  10
GCD  98  59  96  58 /  10  10   0  10
DLS  92  64  90  66 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

90/76/83

Nearby

Red Flag Warnings in Washington, 2017Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.